Many factors affect how long Excedrin stays in your body. These include what variety of the drug and how much you took, how fast your metabolism is, your weight or body mass index, and your kidney and liver function.
When taking Excedrin to relieve pain and migraine headaches, it usually wears off after 6 hours. Suppose you are healthy with no existing health conditions and your kidneys and liver function well. In that case, your body will wash out Excedrin in your urine within 24 hours.
Below are some things you should know before taking Excedrin, the side effects of the medicine, and tips you can do to help your body eliminate the drug.
Table of Contents
- Uses of Excedrin
- What should you know before taking Excedrin?
- Warnings regarding Excedrin
- 1. Do not give your child or a teenager less than 18-years old Excedrin, aspirin, or any aspirin-containing and related medicines
- 2. Stop drinking alcohol caffeinated beverages and quit smoking
- 3. Excedrin may harm an unborn baby
- 4. Regular-strength aspirin in Excedrin Migraine can pass into your breastmilk
- 5. Do not overdose
- 6. Can cause more problems with adults
- How to avoid overdosing?
- Side effects of Excedrin
- 6 tips to help your body flush out Excedrin
Uses of Excedrin
Excedrin is an over-the-counter drug that is widely used in relieving minor aches and pains, including:
- Tension headaches
- Migraine headaches
- Muscle aches and arthritis
- Menstrual cramps
- Common cold or nasal congestion
It contains active ingredients-acetaminophen, aspirin, and caffeine which have their specific jobs to relieve every one of your aches and pain.
Below are the available products of Excedrin and the amount of each of their main active ingredients.
|Excedrin Extra Strength||Excedrin Migraine||Excedrin Tension Headache||Excedrin PM Headache|
|Acetaminophen||250 mg||250 mg||500 mg||250 mg|
|Aspirin||250 mg||65 mg||250 mg|
|Caffeine||65 mg||65 mg||65 mg|
Acetaminophen has been used for so many years now. You must have seen this ingredient in your go-to pain and fever medications.
Though, how it exactly works hasn’t been known. Research suggests that it sort of increases your body’s pain tolerance by blocking enzymes that produce prostaglandins.
Prostaglandins promote pain, inflammation, and fever. It works similarly to other OTC pain and inflammatory drugs like aspirin, ibuprofen, and nonsteroidal anti-inflammatory drugs (NSAIDs).
Aspirin reduces your pain but works differently from acetaminophen.
It is a common nonsteroidal anti-inflammatory drug (NSAIDs) that helps reduce swelling, inflammation, and irritation.
Lastly, caffeine works by narrowing the blood vessels in your brain, decreasing blood flow to relieve headaches.
It also boosts the effectiveness of aspirin and acetaminophen in Excedrin.
Diphenhydramine in Excedrin PM Headache is an antihistamine, a non-addictive sleeping aid. This drug only treats minor pain and headaches that cause sleeplessness at night.
Among the rest of the products, it’s the only non-habit-forming drug because it contains no caffeine.
Patients should only take it at night since it causes drowsiness, but you should never use this as a sleeping aid in young children.
What should you know before taking Excedrin?
Please let your doctor know about any pre-existing health conditions and medications you’re currently taking before trying any new medicines.
Before using Excedrin, let your doctor know if you have:
- Any existing health conditions such as asthma or seasonal allergies, blood disorders (anemia), bleeding or hemophilia, stomach ulcer, kidney or liver diseases, etc.
- Allergies to acetaminophen (Tylenol), aspirin, caffeine, or other NSAIDs
- Other medications which have acetaminophen, aspirin, caffeine-containing drugs. Also, blood thinners, steroids, antacids, antiseizure and antidepressants, gout drugs, antiplatelet drugs, diuretics, etc., food supplements or vitamins, and herbal products.
Consulting your doctor first with any of these concerns before taking Excedrin will help you avoid any complications and drug interactions that may cause severe side effects.
Warnings regarding Excedrin
These should not be used as treatments for flu symptoms or chickenpox without proper consultation and prescription from a doctor.
It may cause a rare but severe and sometimes fatal condition in children known as Reye’s syndrome.
2. Stop drinking alcohol caffeinated beverages and quit smoking
The caffeine in Excedrin is almost as much as the caffeine in an 8-12 once cup of coffee.
Drinking coffee while taking caffeine-containing medicines may worsen the side effects of the drugs and increase the risk of liver damage or stomach bleeding.
3. Excedrin may harm an unborn baby
If you’re pregnant or plan on becoming pregnant, talk to your doctor first before taking Excedrin.
The medicine may cause harmful effects on the unborn baby or cause birth defects during delivery.
4. Regular-strength aspirin in Excedrin Migraine can pass into your breastmilk
It may cause rash, bleeding, and other problems in your baby.
When breastfeeding, avoid taking Excedrin unless your doctor gives you a prescription.
5. Do not overdose
Please do not take this drug more than required, as it may cause overdosing and addiction.
See indications for dosage on the box and follow your doctor’s prescription when taking medicine.
6. Can cause more problems with adults
Excedrin (except Excedrin PM Headache) may cause trouble sleeping, especially in older adults.
Adult people are also more sensitive to side effects, particularly stomach/intestinal bleeding and ulcers, and liver problems.
How to avoid overdosing?
The amount you have to take may vary by your age and the type of pain you’re treating.
Do not increase the dose or take the drugs longer than prescribed.
Treating migraine attacks with Excedrin for 10 or more days in a month will cause rebound headaches or medication overuse headaches.
When you’ve become dependent on Excedrin, you’ll only find relief from pain and headaches for a couple of hours only to have them come back.
In addition to that, long-term use of Excedrin frequently can increase your risk of developing kidney, liver, and stomach diseases.
Below is the proper dosage of taking Excedrin products which are also indicated in the boxes.
|Extra Strength||Migraine||Tension Headache||PM Headache|
|Age||12 Years & Older||18 Years & Older||12 Years & Older||12 Years & Older|
|Dosage||2 Every 6 Hours|
(Max. 8 Per Day)
|2 Per Day|
(Max. 2 Per Day)
|2 Every 6 Hours|
(Max. 6 Per Day)
2 Per Day
(Max. 2 Per Day)
Please call your doctor if your symptoms do not improve within 7 days of taking Excedrin, fever that doesn’t come down after 3 days, and pain and swelling lasting more than 10 days.
Side effects of Excedrin
You may or may not feel any side effects after taking this medicine.
Common Excedrin side effects may occur due to the caffeine in the drug, which includes:
- Upset stomach
- Depressed mood, feeling anxious or shaky, restless and irritable
- Nausea and vomiting
- Sleep problems (insomnia).
- Rapid heartbeat
Serious Excedrin side effects can be caused by acetaminophen and aspirin.
- Allergic reaction, with symptoms such as:
- Breathing difficulties
- Rash, itchy red blisters
- Fever and swollen lymph nodes
- Severe dizziness or vertigo
- Swelling on the face, tongue, and throat
- Bleeding in the stomach, with symptoms such as:
- Bloody or black and tarry stools
- Vomiting blood or coffee-ground like material
- Persistent or worsening stomach pain
- Severe dizziness or vertigo and fainting
- Irregular, rapid heartbeats
- Liver problems with symptoms such as:
- Upper stomach pain
- Loss of appetite
- Dark urine and clay-colored stools
- Yellowing of the skin or eyes (jaundice)
- Signs of kidney problems such as:
- Little to no urination
- Sore throat or fever
- Easy bruising and bleeding
Symptoms of liver problems may also indicate Excedrin overdose. Please call emergency help at once.
Remember that these side effects vary per person. Your doctor will only prescribe this medicine if you’re little to no risk of developing any severe side effects.
Please call your doctor immediately if common side effects persist after a few days. Stop taking Excedrin at once when symptoms of severe side effects occur.
6 tips to help your body flush out Excedrin
Always talk to your doctor about what you can do to flush Excedrin out of your system.
Eventually, it can take up to 6 hours before the drug wears off. The medication is washed out in your urine within 24 hours from your body.
These numbers may vary depending on the type of Excedrin you’re taking and how much you took. Your body mass, metabolic rate, and kidney and liver function also play a role here.
Below are the things that you can follow to flush Excedrin out of your system faster:
1. Increase your water intake
Drinking at least 6-8 glasses of water and nourishing your body by eating a variety of fruits and vegetables, whole grains, and drinking plenty of fluids will help your system flush out any toxins.
2. Avoid tobacco, alcoholic and caffeinated beverages, and fried, fatty, and high-sugar foods
Eating unhealthy foods may slow down your body from flushing out the drug.
3. Exercise regularly
Keeping your body at a healthy weight contributes significantly to eliminating the drug.
Excessive body fats may absorb some of the medicine, making it hard to flush it out faster.
Overweight and obese people are at a much higher risk of liver and kidney problems.
4. Consume probiotics
Foods like yogurt, kefir, miso, and kombucha are enriched with good, live bacteria, which helps in keeping your gut healthy.
These bacteria help absorb nutrients and eliminate toxins from our bodies.
5. Do a detox diet
A short-term detox diet helps clear out toxins and waste from our body, including medications.
Eat salads, fruits, and juices rich in vitamin C, fiber-rich foods like brown rice, vegetables, and miso soup.
Incorporating massage, sauna, aromatherapy, walking, deep breathing exercises, and other relaxation techniques will help calm down your body and focus on cleansing.
6. Detoxify your liver
Stop diet and lifestyle that are not liver-friendly, such as drinking alcohol and eating unhealthy foods.
Although it’s not likely possible to help cleanse an unhealthy liver, your doctor may suggest you take antioxidant vitamins B, C, E, and beta-carotene in your diet, as well as minerals rich in zinc and selenium.
Is Butalbital a Barbiturate?
Yes, it belongs to a group of barbiturate medicines.
It’s also often combined with acetaminophen and caffeine for pain relief and relaxation to combat tension headaches.
But unlike, unlike Excedrin, this drug is only available for prescription only.
Though Excedrin is available over-the-counter, it’s best if you consult your doctor before taking the drug.
Acetaminophen, aspirin, and caffeine-containing drugs may cause drug interactions and add to the side effects of taking them along with Excedrin.
Let your doctor know if you’re taking other medications for gout, blood disorders, and arthritis.
You can drink lots of fluids, eat vegetables and probiotics, stay active, and do detox diets to help your body flush out Excedrin.
But, it still depends on how much of the drug you took and the factors that affect your body from eliminating it.